What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 5:02 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 2, 5:02 PM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
602 PM EDT Sun Jul 2 2023
.SYNOPSIS...
Passage of a trough to our west under a warm, moist air mass
will continue to stir showers and thunderstorms through
tonight. The main threat in the next 12 hours will be flash
flooding with training storms. The severe threat, mainly for
damaging winds, will remain south of I-70 through midnight.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The center of a weakening upper-lvl is currently situated near
Chicago as of 6pm. For areas southeast of the pivoting low,
convection has redeveloped over the last few hours within and
along a dry slot in Indiana/central Ohio. With MUCAPE ranging
between 1200J/kg to 1600J/kg this evening and effective shear
near 30kts, eastern Ohio and areas south of I-70 will likely be
the area of concern for damaging winds and small hail.
PWATS are higher than yesterday, nearing 2.00 inches, based on
GOES-16 temp/moisture profiles in eastern OH. Therefore, the
potential for flash flooding continues today for slow moving
storms along weak boundaries and areas that experienced
"training" storms. Expect rainfall rates to exceed 1-2 inches
per hour in some of these passing storms with abundant surface
moisture and a deep warm cloud layer. Based off the latest GFS
run, the depth of the freezing level to lift condensation level
will exceed 13kft, which will produce efficient rainfall rates.
The potential for flooding will continue after midnight but the
severe threat will likely diminish with boundary-layer
decoupling noted in some soundings.
Dense fog is not likely, however there are elevated
probabilities of reduced visibility near I-80 between 3am to
6am.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Showers and isolated thunderstorms will continue for the area
on Monday with a crossing cold front, then gradually waning in
coverage as the weak surface low and associated cold front track
eastward. Coverage is likely to be highest during the afternoon
hours with peak heating. Lingering showers will exit the area
Monday night. Northwesterly flow behind the front will help cool
temperatures a few degrees from previous days.
Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day and into
Wednesday. While we can't rule out a isolated
shower/thunderstorm in the afternoon, kept PoPs generally around
25% or less during the afternoon for both days. Highs will warm
into the mid 80s for most with dewpoints in the upper 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A much stronger trough will begin to move into the region by
Thursday and Friday. Once again the ridge in the southeast just
off the SE coast will hinder the approach of the front keeping
renewed convection for Thursday and Friday afternoons as a
stalled surface boundary seems likely. This will likely return
to a diurnally driven environment by the that time period.
By the weekend, the front shifts to the east shifting the bulk
of the rainfall to the east as the main boundary pushes east.
Behind this will be a low confidence forecast as ridging tries
to take over, the lingering air mass will make for an unstable
environment in the afternoons. So did leave low chance pops
inherited by the NBM.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
General improvements are expected today with many ports
clearing to VFR, with MVFR maintenance still in the cards for
FKL and DUJ. Thunder mentions continue to be omitted this
afternoon given morning clouds and surface stabilization. Storm
chances could not be ruled out for FKL and DUJ late afternoon
with a slight amount of instability over saturated low levels.
During the nighttime hours, gusts should subside slightly with
decoupling. Winds will back slightly to the south ahead of the
next surface trough. As this pushes through, thunderstorms will
progress into the region, with temporary restrictions possible.
Storm changes will be most likely for ZZV, and decrease from
west to east as they progress. DUJ/FKL are less likely to see
storms with minimal daytime heating, so VCTS was noted for now.
Recent rainfall and continued low level saturation will bring
MVFR/IFR restrictions once again tonight, though precipitation
seems unlikely by sunrise for most areas. Restrictions will lift
beyond daybreak, though afternoon thunderstorms will be possible
once again tomorrow. There is still low confidence in tomorrow's
coverage.
.OUTLOOK...
After storms Monday and lingering restriction potential through
Monday night, VFR is likely to return into the holiday.
Restrictions may return briefly Tuesday night, but VFR is
likely to prevail through late week otherwise.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Rackley/Shallenberger
LONG TERM...Rackley
AVIATION...Milcarek
Hazardous weather outlook, Jul 2, 8:10 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
910 PM EDT Sun Jul 2 2023
PAZ007>009-013>016-022-077-078-040115-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Higher Elevations of Indiana-
910 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...Tonight.
Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-040115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
910 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. There is a low probability of severe storms
tonight. If storms do form, it will likely create wind gusts up to
40-45mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 7:42 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
842 PM EDT Sun Jul 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Flash Flood 1 SSE Sun Valley 40.44N 80.56W
07/02/2023 Hancock WV Trained Spotter
Creek out of its banks along North 12th street.
&&
Event Number PBZ2301897
SKHSpecial weather statement, Jul 2, 7:50 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
850 PM EDT Sun Jul 2 2023
OHZ048-057-030115-
Coshocton OH-Muskingum OH-
850 PM EDT Sun Jul 2 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN COSHOCTON AND WESTERN
MUSKINGUM COUNTIES THROUGH 915 PM EDT...
At 850 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Utica to Somerset. Movement was northeast
at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Dresden, Frazeysburg,
Warsaw, Gratiot, Fultonham, Nellie, East Fultonham, Drake, New
Guilford, Walhonding, Blissfield, Cooperdale, and Dillon State Park.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
4039 8219 4041 8196 4004 8198 3977 8202
3977 8207 3982 8208 3982 8217 3991 8216
3991 8223
TIME...MOT...LOC 0050Z 235DEG 40KT 4022 8233 3980 8232
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FrazierLocal storm report, Jul 2, 8:00 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
900 PM EDT Sun Jul 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Flash Flood Goshen 40.45N 81.41W
07/02/2023 Tuscarawas OH 911 Call Center
State Route 416 closed near County Road 259 due to high
water.
&&
Event Number PBZ2301898
JFSpecial weather statement, Jul 2, 8:13 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
913 PM EDT Sun Jul 2 2023
OHZ057-058-030145-
Guernsey OH-Muskingum OH-
913 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GUERNSEY AND EAST
CENTRAL MUSKINGUM COUNTIES THROUGH 945 PM EDT...
At 913 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Concord, or 7 miles southwest of Cambridge, moving northeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cambridge, New Concord, Byesville, Senecaville, Pleasant City, Lore
City, and Old Washington.
This includes the following highways...
Interstate 70 in Ohio between mile markers 167 and 186.
Interstate 77 in Ohio between mile markers 38 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4009 8164 4005 8146 3994 8142 3985 8173
3996 8181
TIME...MOT...LOC 0113Z 245DEG 24KT 3994 8168
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrazierSpecial weather statement, Jul 2, 8:15 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
915 PM EDT Sun Jul 2 2023
OHZ039-048-057-058-030145-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
915 PM EDT Sun Jul 2 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GUERNSEY...
SOUTHEASTERN COSHOCTON...MUSKINGUM AND SOUTHERN TUSCARAWAS COUNTIES
THROUGH 945 PM EDT...
At 915 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Coshocton to near
South Zanesville. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, Coshocton, New Concord, West Lafayette, South Zanesville,
North Zanesville, Dresden, Philo, Pleasant Grove, Conesville,
Plainfield, Norwich, Cannelville, High Hill, Chandlersville,
Bridgeville, Duncan Falls, Otsego, Drake, and Ruraldale.
This includes the following highways...
Interstate 70 in Ohio between mile markers 153 and 175.
Interstate 77 in Ohio near mile marker 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4038 8178 4019 8155 3979 8175 3977 8206
4029 8203
TIME...MOT...LOC 0115Z 250DEG 48KT 4025 8194 3987 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FrazierSpecial weather statement, Jul 2, 8:17 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
917 PM EDT Sun Jul 2 2023
PAZ021-073-030145-
Westmoreland PA-Allegheny PA-
917 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES THROUGH 945 PM EDT...
At 917 PM EDT, Doppler radar was tracking a strong thunderstorm over
Penn Hills, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsburgh, Penn Hills, Monroeville, Shaler Township, Plum,
Murrysville, Wilkinsburg, New Kensington, Lower Burrell, Munhall,
Swissvale, O'hara Township, Forest Hills, Wilkins Township, Oakmont,
Fox Chapel, Turtle Creek, Arnold, North Braddock, and Etna.
This includes the following highways...
Pennsylvania Turnpike between mile markers 45 and 58.
Interstate 376 in Pennsylvania between mile markers 73 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4041 7996 4053 7997 4057 7986 4061 7962
4050 7950 4041 7949
TIME...MOT...LOC 0117Z 256DEG 31KT 4046 7983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Frazier